MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ALAIR; BRONCHIAL THERMOPLASTY SYSTEM

BOSTON SCIENTIFIC CORPORATION ALAIR; BRONCHIAL THERMOPLASTY SYSTEM
Model Number M005ATS25010
Medical Device Problem Codes Device Alarm System (1012); Adverse Event Without Identified Device or Use Problem (2993); Activation Problem (4042)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2022
Type of Reportable Event Malfunction
Event or Problem Description
Note: this report pertains to one of three devices used during the same procedure.Refer to manufacturer report # 3005099803-2022-04603 and 3005099803-2022-04673 for the associated device information.It was reported to boston scientific corporation that an alair bt catheter was used for severe asthma during a bronchial thermoplasty procedure performed on (b)(6) 2022.During the procedure, two catheters and three grounding pads were used.An error on the controller showed a problem with the grounding pad and catheter.The physician was able to confirm that the grounding pads were placed correctly and was making contact with the airway wall.The physician replaced the grounding pad and catheter but the same problem occurred.They tested the controller with multiple demo catheters and received the same error.The procedure was cancelled due to this event.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the problem analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
Note: this report pertains to one of three devices used during the same procedure.Refer to manufacturer report # 3005099803-2022-04603 and 3005099803-2022-04673 for the associated device information.It was reported to boston scientific corporation that an alair bt catheter was used for severe asthma during a bronchial thermoplasty procedure performed on july 22, 2022.During the procedure, two catheters and three grounding pads were used.An error on the controller showed a problem with the grounding pad and catheter.The physician was able to confirm that the grounding pads were placed correctly and was making contact with the airway wall.The physician replaced the grounding pad and catheter but the same problem occurred.They tested the controller with multiple demo catheters and received the same error.The procedure was cancelled due to this event.There were no patient complications reported as a result of this event.Additional information received on august 26, 2022: it was reported that the two bt catheters and one bt controller were used in the right lower lobe of the lungs during the first bronchial thermoplasty procedure.From the way it was described, the catheter basket was illuminating orange on the controller and the grounding pad icon was able to connect just fine and was well after three missed activations.Then, the physician was able to complete the procedure on august 16, 2022.
 
Additional Manufacturer Narrative
Block h6: impact code f1001 is being used to capture the reportable problem of aborted/cancelled procedure.Block h10: investigation results an alair bt catheter was received for analysis.Visual and microscope inspection of the returned device revealed no defects along the power cord, handle and shaft.In addition, the red and yellow tc wires were found correctly soldered to the solder pads.However, when the electrode array was visually inspected in both relaxed and expanded state, one electrode array was kinked which indicates that the device failed the electrode array angle measurement test.Functional test was performed and device was connected to the rf controller; the ready light turned from amber to green.The device was then activated and cycled through 10 activations.The device passed the functional test without the generation of any error messages, which indicates that there were no defects to the device, array, solder pad and t.C.Wires.The units passed the functional test.Media inspection of the photo provided by the customer revealed that the loop was in an extended position and no problems were noted.No other device problems were noted.The reported complaint of device incomplete activations could not be confirmed since the device can activate through 10 activations.The reported complaint of device catheter electrode array icon flashes amber could not be confirmed since the device was connected to the rf controller; the ready light turned from amber to green.Therefore, these events are classified as "no problem detected" since the complaint cannot be confirmed.Additionally it was found that one electrode in the array kinked and the device failed the electrode array angle measurement test.This kink was likely to have occurred due to the manner that the device was handled and manipulated that may have caused the reported and encountered failure.Excessive manipulation of the device without enough care could have induced the defect found.Based on the information available and the returned device analysis, the most probable root cause for the reported complaint is adverse event related to procedure because the adverse event occurred during the procedure and the device had no influence on the event.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications.Block h11: block b5 has been updated based on additional information received august 26, 2022.Block h6 patient code has been corrected.

Brand Name
ALAIR
Common Device Name
BRONCHIAL THERMOPLASTY SYSTEM
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
model farm road
cork
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key15243168
Report Number3005099803-2022-04602
Device Sequence Number6304736
Product Code OOY
UDI-Device Identifier08714729802792
UDI-Public08714729802792
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P080032
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2024
Device Model NumberM005ATS25010
Device Catalogue NumberATS 2-5
Device Lot Number0028786434
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/26/2022
Supplement Date Received by Manufacturer08/26/2022
Initial Report FDA Received Date08/17/2022
Supplement Report FDA Received Date09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown